Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Your kidneys, liver, heart and lungs and cancer drugs

Coping with cancer

This page tells you about how some cancer drugs can affect particular parts of the body, such as your kidneys, your liver, your heart or your lungs. There is information about

 

Which drugs may cause problems?

Many different types of drugs are used to treat cancer. Some drugs can cause changes in the way that your kidneys, liver, heart or lungs work. The changes are usually temporary and stop when your treatment ends but some drugs may cause permanent changes. Some chemotherapy drugs or biological therapy drugs are most likely to cause these changes. Hormonal therapies or bisphosphonates rarely cause these problems.

Some cancer drugs should not be given at the same time as certain medicines for heart, kidney and lung disease. Before you start any type of cancer treatment your doctors will check whether you have any other kind of illness or are taking any other medicines or herbal remedies.

Our cancer drugs section has a separate page about each individual cancer drug, so you can see whether your drug is likely to cause problems. Even if a drug can cause these effects, it may not affect you that way. Drugs affect people in different ways and it is not possible to tell in advance who will have side effects. It depends on

  • The drug or combination of drugs you are having
  • The dose
  • How you react to the drug
  • How you have reacted to drug treatment in the past

Your doctor can tell you whether you are likely to have any of these problems.

 

Effect of cancer drugs on your kidneys

Some cancer drugs can affect the way that your kidneys work. The drugs most likely to cause this effect are

The effect is usually mild. If you are having drugs that may affect your kidneys you will have a blood test before each treatment to check how well your kidneys are working.

Your doctor may prescribe medicines to help protect your kidneys from the treatment. You may have extra fluid through a drip for several hours before and after you have the treatment. Your nurse may also ask you to drink plenty of fluids and to keep a record of how much you drink. You may be asked to measure the amount of urine that you pass and keep a record of that.

It is important to let your nurse or doctor know if you are not able to drink as much as you have been asked to – for example, if you feel sick. It is also important to tell them if the amount of urine you pass goes down.

 

Effect of cancer drugs on your liver

Some cancer drugs can affect the way that your liver works. This is most likely to happen with some chemotherapy drugs and some biological therapy drugs. The effect is usually mild and usually goes back to normal when the treatment ends.

If you are having drugs that may affect the liver you will have a blood test before each treatment to check how well your liver is working. If the blood tests show that the treatment is affecting your liver, your doctors may change the dose of your treatment or give you a different treatment.

 

Effect of cancer drugs on the heart

Some cancer drugs can affect the way that your heart works. The drugs most likely to affect your heart are some chemotherapy drugs and biological therapy drugs. The effect may be temporary but can sometimes be permanent. 

If cancer treatments are combined together, such as chemotherapy with biological therapies, they may be more likely to affect your heart. Before each treatment session you may have tests such as an electrocardiogram (ECG) to see how well your heart is working.

 

Effect of cancer drugs on the lungs

Some cancer drugs can affect the way that your lungs work. The lung tissue may get thicker and less flexible and make it harder for you to breathe. This may happen gradually over months or years. If you are having drugs that are likely to cause lung problems, your doctor will check how well your lungs are working during your treatment and afterwards. 

If your cancer drugs affect your lungs you may find that you get breathless if you do exercise or walk uphill or upstairs. Let your doctor or nurse know if you feel breathless. There is information about coping with breathlessness in our section about coping physically with cancer.

Rate this page:
Submit rating

 

Rated 4 out of 5 based on 21 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 11 August 2014